MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 18MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 18MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420838
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Arthralgia (2355); Joint Laxity (4526)
Date of Event 06/29/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after total knee replacement surgery had been performed on dd-mon-yyyy, the patient experienced knee pain and some instability.This adverse event was solved by revision surgery on (b)(6) 2021.It was observed that the genesis ii posterior stabilized insert size 5-6 18mm was broken, for which it was changed and patella was placed.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, no relevant clinical information has been provided for inclusion in this medical investigation.Therefore, a thorough medical investigation cannot be rendered nor can the root cause of the reported pain and instability be determined.Per the complaint, this adverse event was resolved by a revision and it was reported the broken genesis ii posterior stabilized insert size 5-6 18mm was broken at post, so the two parts were removed and changed, and the patella was placed.Since it was reported the patient is currently healthy, no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but are not limited to traumatic injury, abnormal loading of limb or excessive forces applied to implant.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after total knee replacement surgery had been performed on 2009, the patient experienced knee pain and some instability.This adverse event was solved by revision surgery on (b)(6) 2021.It was observed that the genesis ii posterior stabilized insert size 5-6 18mm was broken, for which it was changed and patella was placed.Patient is currently healthy.
 
Additional Manufacturer Narrative
Results of investigation: the associated device was returned and evaluated.The contribution of the device to the reported event could not be corroborated.The lab analysis concluded that the retrieved genesis ii ps insert 5-6 18mm and fractured post were examined using visual and macroscopic/microscopic methods.Visual examination of the insert showed signs of pitting/scratches, discoloration, and gouges on the articular surface of the insert.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.Gouges on the posterior and articular surface of the insert were observed as well.These gouges were probably created by the removal instrumentation used during extraction of the implant macroscopic/microscopic examination of the insert and fractured post showed damage related to the fracturing of the post from the post region surface on the insert.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical evaluation concluded that no relevant clinical information has been provided for inclusion in this medical investigation.Therefore, a thorough medical investigation cannot be rendered nor can the root cause of the reported pain and instability be determined.Per the complaint, this adverse event was resolved by a revision and it was reported the broken genesis ii posterior stabilized insert size 5-6 18mm was broken at post, so the two parts were removed and changed, and the patella was placed.Since it was reported the patient is currently healthy, no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique or implant failure.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS INSERT SZ 5-6 18MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12144737
Report Number1020279-2021-05872
Device Sequence Number3976110
Product Code JWH
UDI-Device Identifier03596010209689
UDI-Public03596010209689
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/29/2018
Device Model Number71420838
Device Catalogue Number71420838
Device Lot Number08CT17927
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2021
Supplement Date Received by Manufacturer08/26/2021
11/26/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date08/27/2021
12/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient SexFemale
Patient Weight86 KG